Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 8, 2024, 6:45 PM EDT for Barnstable County, Massachusetts. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 6:45 PM EDT (22:45 UTC)
- Expired
- May 8, 2024, 7:02 PM EDT
- In force
- 17 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Barnstable County, MA
The radar
The Boston radar (KBOX), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:50 PM EDT | HAIL 0.7 | 4 Se Wellfleet, MA | Time estimated from radar. |
| May 8, 6:50 PM EDT | HAIL 1 | 3 Se Wellfleet, MA | Corrects previous hail report from 3 SE Wellfleet. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WUUS51 KBOX 082245
SVRBOX
MAC001-082315-
/O.NEW.KBOX.SV.W.0009.240508T2245Z-240508T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
645 PM EDT Wed May 8 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northeastern Barnstable County in southeastern Massachusetts...
* Until 715 PM EDT.
* At 645 PM EDT, a severe thunderstorm was located near Wellfleet, or
9 miles north of Brewster, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Orleans, Eastham, Wellfleet, and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 6993 4180 7007 4182 7005 4201 7013
4201 7015 4204 7014 4202 7002 4196 6995
4185 6992
TIME...MOT...LOC 2245Z 291DEG 26KT 4188 7008
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Frank1 follow-up statement
408
WWUS51 KBOX 082302
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
702 PM EDT Wed May 8 2024
MAC001-082311-
/O.CAN.KBOX.SV.W.0009.000000T0000Z-240508T2315Z/
Barnstable MA-
702 PM EDT Wed May 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNSTABLE COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4178 6993 4180 7007 4182 7005 4201 7013
4201 7015 4204 7014 4202 7002 4196 6995
4185 6992
TIME...MOT...LOC 2300Z 291DEG 26KT 4184 6993
$$
FrankWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:19 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 8, 2:19 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA Issued by National Weather Service New York NY 219 PM EDT Wed May 8 2024 .SYNOPSIS... Another round of scattered showers and thunderstorms will move across the region this afternoon and this evening. Periods of unsettled weather continue late this week into this weekend with showers at times. Temperatures will average below normal late this week into the weekend. Milder/Seasonable temperatures should return early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Key Points... * Another round of scattered showers and t-storms possible this afternoon and evening. A few strong to marginally severe storms possible, with hail the primary threat A mid-level shortwave moves into New England this afternoon and evening. This is expected to set off some additional showers and thunderstorms this evening. Good cooling aloft as 500 mb temps drop to -16 to -18C will result in rather steep mid level lapse rates 7- 7.5 C/km overspreading the region. This will contribute to MUCAPES 500-1000+ J/kg developing across much of the region late this afternoon. We have already seen some convective storms start to fire well northwest of the region. While storms may be mostly elevated, potential exists for marginally severe hail given impressive effective bulk shear values of 50+ kt along with steep mid level lapse rates. SPC has all of SNE within a marginal risk but it appears focus for strongest storms will be from northern CT through interior MA. There is some uncertainty regarding the extent of surface based instability this afternoon due to presence of cooler low level airmass. Damaging wind threat will be dependent on surface based storms developing. Best chance of SBCAPES up to 1000 J/kg will be across western MA and northern CT as these areas may sneak into the warm sector ahead of a cold front, and decent low level lapse rates develop here. This is where strong to damaging wind threat will be highest with any strong storms. Any convection that does develop should come to an end prior to midnight, with drier air working into the region behind the storms. Expect some clearing conditions especially across the interior. There is a chance that some stratus and patchy fog may linger in the coastal plain. Lows will be in the upper 40s and lower 50s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Thursday starts out dry as a wedge of dry air remains in place over SNE. Moisture increases from the SW during the afternoon ahead of next shortwave dropping through the Great Lakes and OH valley, with low pressure moving to mid Atlantic region. Risk of showers will increase during the afternoon. Highs should be mostly in the 60s, mildest CT valley and coolest along the coast in eastern MA where developing NE flow will likely hold temps in the upper 50s here. These showers will continue into Thursday night. With cloud cover and rain, temperatures across much of the area will remin in the middle and upper 40s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Key Points... * More widespread rain possible Friday into Saturday night * Below average temperatures continue through the weekend * More seasonable temps return next week Friday A shortwave trough exits out of the Ohio River Valley becoming negatively tilted as it moves over SNE. The surface low is initially vertically stacked with the shortwave aloft and begins to occlude as new low forms and intensifies offshore to the east. Although the best forcing will be to the south of SNE, the chances for a widespread rain are increasing. As a mid level low passes over and intensifies to the south of the region, this will drag down rather cold 850mb air around 0C to -2C. With ENE winds at the surface, along with cold 850mb temps, low clouds, and rain, high temps may struggle to even reach 50F across the region. Rain looks to continue into Friday night before tapering off Saturday morning. Overnight lows look to drop into the low 40s, with upper 30s possible in the high terrain. Not out of the question that snow mixes in with rain across the high terrain in the Berkshires. Saturday Surface and midlevel low move well out to sea bringing widespread rain to end in the morning. However, an upper level closed low drops south over the region leaving SNE under cyclonic flow aloft. With weak forcing aloft and the mid level cold pool still in place, this will likely lead to a hit or miss light showers/drizzle. High temps on Saturday don't look to recover much with thick low level cloud layer still around. High temps should only reach the low to mid 50s with continued onshore flow. Sunday Another weak surface low exits the Ohio River Valley and passes just south of SNE. This could bring another round of widespread light rain to the region. Uncertainty with this system remains high given the weak upper level forcing and not much run to run consistency on the track of the low. Highs remain below normal Sunday and could once again struggle to reach 50F. Next week The pesky upper level low and mid level cold pool finally move east as a midlevel shortwave brings WAA and 850mb temps above 0C to even +10C by mid week. This will allow high temps to moderate back into the low to mid 70s. As for rain chances, high pressure to the south should keep things dry early in the week. Rain chances look to increase again mid to late week, but uncertainty is high at this time. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update... Stubborn RA/SHRA will continue over KBOS/KBED/KFMH and KHYA for the next hour or so before pushing offshore. Latest satellite showing broad clearing across western terminals so expect some brief improvement in cigs into early afternoon before any convective activity pushes into the area from eastern NYS. Elsewhere for the eastern terminals, IFR conditions look to continue into the afternoon. Today...Moderate confidence. A round of scattered showers/t-storms remains possible 19-00z, with best chance from northern CT northward through interior MA. Have maintained VCTS for all terminals given the low confidence in coverage. Some hail is possible with the afternoon/early evening activity. A period of SW gusts to 20 kt and pockets of LLWS possible this afternoon across SE MA and Cape/Islands as LLJ develops and moves across the region. Tonight...Low to moderate confidence. SHRA/TS exits into the waters early this evening. Some clearing is possible tonight for western MA/CT but stratus and patchy fog may linger across eastern MA and RI. Extent of IFR conditions is uncertain. Light winds. Thursday...Moderate confidence. A period of VFR/MVFR conditions after 12Z trending to widespread MVFR in the afternoon as more showers develop. N wind 5-15 kt becoming NE. KBOS TAF...Moderate confidence in TAF. Scattered showers and possible t-storms redevelop to the north and west this afternoon and may move across BOS mid-late afternoon. IFR cigs look to remain at least through 09Z Thursday, possibly lasting into the morning push. KBDL TAF...Moderate confidence in TAF. Another round of scattered showers or t-storm possible this afternoon and we have maintained the VCTS in the TAF given the uncertainty in coverage. IFR cigs look to remain at least through 09Z Thursday, possibly lasting into the morning push. Outlook /Friday through Monday/... Thursday Night: MVFR/IFR conditions possible. Breezy. Chance SHRA. Friday through Friday Night: MVFR/IFR conditions possible. Chance RA. Saturday: MVFR/IFR conditions possible. Saturday Night: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Sunday: Mainly VFR, with local MVFR possible. Chance RA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Through Thursday...High confidence. Low level jet will bring a period of SW gusts to 20+ kt to south coastal waters this afternoon and evening. Winds diminish tonight, becoming north by Thu morning then NE 10-20 kt during Thu afternoon. Seas remain below SCA thresholds. Areas of fog will reduce vsbys at times over south coastal waters through tonight. Scattered showers and embedded t-storms move through this morning into early afternoon. Outlook /Friday through Monday/... Thursday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers. Friday through Friday Night: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain. Saturday: Winds less than 25 kt. Seas up to 5 ft. Saturday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. &&
In the hours before
Local storm report, May 8, 3:48 PM EDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
348 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail Chicopee 42.18N 72.57W
05/08/2024 M0.75 Inch Hampden MA Amateur Radio
&&
BLLocal storm report, May 8, 3:50 PM EDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
350 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail Westfield 42.14N 72.76W
05/08/2024 M0.75 Inch Hampden MA Amateur Radio
&&
BLLocal storm report, May 8, 3:54 PM EDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
354 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail Westfield 42.14N 72.76W
05/08/2024 M0.88 Inch Hampden MA Public
&&
BLLocal storm report, May 8, 4:25 PM EDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
425 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 3 W Springfield 42.12N 72.59W
05/08/2024 M1.00 Inch Hampden MA Trained Spotter
torrential rainfall and hail up to quarter
size reported near I-291 in Springfield.
&&
ALLocal storm report, May 8, 4:53 PM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
453 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Hail Pomfret 41.90N 71.97W
05/08/2024 M1.50 Inch Windham CT Trained Spotter
0415 PM Hail 3 W Springfield 42.12N 72.59W
05/08/2024 M1.00 Inch Hampden MA Trained Spotter
Corrects previous hail report from 3 W
Springfield. torrential rainfall and hail up
to quarter size reported near I-291 in
Springfield.
0426 PM Hail 1 E Fiskdale 42.11N 72.09W
05/08/2024 E1.00 Inch Worcester MA Public
Report from mPING: Quarter (1.00 in.).
0434 PM Hail 1 NE Southbridge 42.10N 72.02W
05/08/2024 E1.00 Inch Worcester MA Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, May 8, 5:13 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
513 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Hail Putnam 41.92N 71.90W
05/08/2024 M1.75 Inch Windham CT Broadcast Media
Time estimated by radar.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:02 PM EDT | Coastal Flood Statement | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth and 1 more | 5 hr |
| May 8, 2:42 PM EDT | Special Weather Statement | BOX | Hampshire | 48 min |
| May 8, 3:02 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 43 min |
| May 8, 3:20 PM EDT | Special Weather Statement | BOX | Hampshire | 40 min |
| May 8, 3:26 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 49 min |
| May 8, 3:42 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire, Worcester | 63 min |
| May 8, 3:44 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Middlesex, Worcester | 45 min |
| May 8, 4:22 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Norfolk, Worcester | 53 min |
| May 8, 4:56 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Worcester | 31 min |
| May 8, 6:21 PM EDT | Special Marine Warning | BOX | 39 min | |
| May 8, 6:40 PM EDT | Special Marine Warning | BOX | 65 min | |
| May 8, 6:40 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 50 min |
| May 8, 6:47 PM EDT | Special Marine Warning | BOX | 58 min | |
| May 8, 7:10 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 50 min |
| May 8, 7:16 PM EDT | Special Marine Warning | BOX | 59 min | |
| May 8, 7:25 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 35 min |
| May 8, 7:28 PM EDT | Special Marine Warning | BOX | 62 min | |
| May 8, 7:51 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 39 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.